Alert archive / Arkansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 241, NWS Little Rock, AR

July 23, 2016Lonoke County, Pulaski County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Jul 23, 2016, 4:41 PM CDT for Lonoke County, Pulaski County, Arkansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2016, 4:41 PM CDT (21:41 UTC)
Expired
Jul 23, 2016, 5:15 PM CDT
In force
34 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lonoke County, AR, Pulaski County, AR

The radar

The Little Rock radar (KLZK), 17 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1852 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:55 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 23, 2:55 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
255 PM CDT SAT JUL 23 2016

.Short Term...Tonight through Sunday night

Much like yesterday, convection developed rapidly by early afternoon
but a little more concentrated over the south versus previous days.
Current temperatures are actually running a little behind yesterday
but dew points are higher leading to excessive heat warnings around
the metropolitan area with a heat advisory covering the remainder of
the CWA. The very hot conditions will continue on Sunday and the
heat advisory will be continued but the extended period will offer
some relief.

Strong upper ridge that has been dominating of late is showing some
signs of breaking down. Latest moisture channel imagery shows an
upper trough over the western high plains that is effectively
flattening out this feature. Moisture channel imagery also shows an
upper level disturbance along the Tennessee/Mississippi border, on
the eastern periphery of the ridge, which is helping to enhance the
convection.

Precipitation chances will decrease this evening before ramping up
again tonight and especially Sunday as the aforementioned upper
disturbance drifts southwest through the day. Rain chances will be
higher over the south as a result. With PWATS in excess of two
inches and light winds aloft, locally heavy rain can not be
discounted. Precipitation chances will decrease Sunday night as the
disturbance weakens/moves into Texas by Monday morning.

&&

Long Term...Monday through Saturday

The gist of the long term period has not changed much. High
amplitude upper ridge will have broken down come Monday, thanks to a
couple of shortwave troughs making upper flow across the Canadian
border more zonal. Afterward the models are in good agreement with
building the ridge over the western United States by mid to late
week which will offer continued relief from the excessive heat we
have seen of late.

In addition to the relief in the heat, the pattern change will lead
to increased rain chances. This will be a mix of diurnally driven
convective tendencies, as well as the possibility of some MCS
activity. As such kept rain chances in the forecast during both the
daytime and nighttime hours, with the highest chances during the
afternoon and evening. One other thing to note about the long term
period is that precipitable water values will be fairly
high...around or exceeding 2 inches...through the period. With
overall weak flow and high PWAT levels, the possibility for flash
flooding will be of concern as storms will be efficient rain
producers and slow moving.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     96  77  93  76 /  30  20  30  20
Camden AR         99  78  95  74 /  30  30  50  30
Harrison AR       95  76  94  73 /  30  10  30  20
Hot Springs AR    99  78  96  74 /  30  30  40  30
Little Rock   AR 101  78  96  76 /  30  30  40  20
Monticello AR     96  78  93  75 /  30  40  60  30
Mount Ida AR      99  76  95  73 /  30  20  30  30
Mountain Home AR  97  76  95  74 /  30  10  30  20
Newport AR        97  77  94  76 /  30  20  40  20
Pine Bluff AR     96  78  93  75 /  30  40  50  30
Russellville AR   99  77  96  75 /  30  20  30  20
Searcy AR         97  77  94  74 /  30  30  40  20
Stuttgart AR      97  77  94  75 /  30  40  50  20
&&

.LZK Watches/Warnings/Advisories...
Heat Advisory until 9 PM CDT Sunday FOR Arkansas-Baxter-Boone-
Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-Desha-
Drew-Faulkner-Fulton-Garland-Grant-Hot Spring-Independence-Izard-
Jackson-Jefferson-Johnson-Lincoln-Logan-Lonoke-Marion-Monroe-
Montgomery-Newton-Ouachita-Perry-Pike-Polk-Pope-Prairie-Pulaski-
Saline-Scott-Searcy-Sharp-Stone-Van Buren-White-Woodruff-Yell.

Excessive Heat Warning until 9 PM CDT this evening FOR Faulkner-
Lonoke-Pulaski-Saline-White.

&&

Short Term...56 / Long Term...64
Hazardous weather outlook, Jul 23, 11:30 AM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1130 AM CDT SAT JUL 23 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241000-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
1130 AM CDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON  AND TONIGHT

EXPECT TEMPERATURES TO WARM INTO THE 90S TO AROUND 100 FOR MOST
LOCATIONS THIS AFTERNOON. THESE HOT TEMPERATURES...COMBINED WITH
ELEVATED HUMIDITY LEVELS...WILL RESULT IN HEAT INDEX VALUES
PEAKING FROM 100 TO 110 DEGREES FOR MOST AREAS THIS AFTERNOON.

HEAT INDICES WILL EXCEED 110 DEGREES IN AND NEAR THE LITTLE ROCK
METROPOLITAN AREA. AN EXCESSIVE HEAT WARNING IS NOW IN EFFECT
THROUGH THIS EVENING.

TAKE EXTRA PRECAUTIONS AS THESE CONDITIONS CAN CREATE HEAT
ILLNESSES.

SOME ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS ARE
POSSIBLE...WITH CLOUD TO GROUND LIGHTNING THE PRIMARY THREAT.
SOME GUSTY WINDS AND LOCALLY HEAVY RAINFALL MAY ALSO BE SEEN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HOT AND HUMID CONDITIONS WILL CONTINUE INTO SUNDAY AND
POTENTIALLY INTO MONDAY. AFTERNOON HIGHS WILL REMAIN IN THE
90S...MAYBE APPROACHING 100. HEAT INDEX VALUES WILL PEAK OVER 105
DEGREES DURING THE AFTERNOON HOURS. TEMPERATURES WILL SLOWLY
DECREASE THROUGHOUT THE WEEK AS RAIN CHANCES INCREASE ACROSS THE
STATE.

CHANCES FOR MORE SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST
STARTING SUNDAY...AND THROUGH PRETTY MUCH MOST OF NEXT WEEK. OTHER
THAN CLOUD TO GROUND LIGHTNING...SOME GUSTY WINDS COULD ALSO BE
SEEN. GIVEN THE SLOW MOVEMENT OF ANY STORMS...LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE...RESULTING IN AN ISOLATED FLASH FLOOD
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

62/66/56

In the hours before

Special weather statement, Jul 23, 2:44 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
244 PM CDT SAT JUL 23 2016

ARZ047-057-232030-
ARKANSAS AR-MONROE AR-
244 PM CDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MONROE AND
NORTHEASTERN ARKANSAS COUNTIES UNTIL 330 PM CDT...

AT 244 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ALMYRA...OR 14 MILES EAST OF STUTTGART...MOVING WEST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. CHARLES...                    CROCKETTS BLUFF...
LAWRENCEVILLE...

LAT...LON 3452 9120 3440 9109 3431 9124 3439 9138
      3450 9133
TIME...MOT...LOC 1944Z 076DEG 16KT 3441 9131

65
Special weather statement, Jul 23, 2:55 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
255 PM CDT SAT JUL 23 2016

ARZ034-232045-
WOODRUFF AR-
255 PM CDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WOODRUFF COUNTY
UNTIL 345 PM CDT...

AT 254 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MCCRORY...OR 12 MILES SOUTHEAST OF AUGUSTA...MOVING NORTHWEST AT 5
MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PATTERSON...                      MCCRORY...
MORTON...                         HOWELL...
HILLEMAN...                       GRAYS...
WIVILLE...                        PENROSE...

LAT...LON 3509 9123 3522 9133 3529 9126 3531 9118
      3528 9107 3523 9104 3508 9104 3507 9105
TIME...MOT...LOC 1954Z 137DEG 6KT 3520 9116

65
Special weather statement, Jul 23, 3:19 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
319 PM CDT SAT JUL 23 2016

ARZ046-047-057-232045-
ARKANSAS AR-PRAIRIE AR-MONROE AR-
319 PM CDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONROE...NORTH
CENTRAL ARKANSAS AND SOUTHEASTERN PRAIRIE COUNTIES UNTIL 345 PM
CDT...

AT 319 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ROE...OR 8 MILES SOUTHWEST OF CLARENDON. THE STORM WAS
NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARENDON...                      ULM...
ROE...                            ABERDEEN...
CASSCOE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3471 9128 3451 9130 3453 9154 3471 9147
TIME...MOT...LOC 2019Z 092DEG 5KT 3461 9141

46
Special weather statement, Jul 23, 3:25 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
325 PM CDT SAT JUL 23 2016

ARZ033-232100-
WHITE AR-
325 PM CDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WHITE COUNTY UNTIL
400 PM CDT...

AT 324 PM CDT...DOPPLER RADAR WAS TRACKING A COUPLE OF STRONG
THUNDERSTORMS FROM KENSETT TO NEAR HIGGINSON. THE STORMS WERE NEARLY
STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SEARCY...                         BALD KNOB...
JUDSONIA...                       KENSETT...
HIGGINSON...                      WEST POINT...
GARNER...                         GRIFFITHVILLE...
WALKER...                         PLAINVIEW IN WHITE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3532 9176 3510 9180 3508 9161 3532 9156
TIME...MOT...LOC 2024Z 007DEG 5KT 3526 9168 3514 9169

46
Special weather statement, Jul 23, 3:57 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
357 PM CDT SAT JUL 23 2016

ARZ044-232130-
PULASKI AR-
357 PM CDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PULASKI COUNTY UNTIL 430
PM CDT...

AT 357 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHENAL VALLEY...OR OVER WEST LITTLE ROCK. THIS STORM WAS NEARLY
STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LITTLE ROCK...                    NORTH LITTLE ROCK...
WEST LITTLE ROCK...               MAUMELLE...
SOUTHWEST LITTLE ROCK...          PINNACLE MOUNTAIN STATE PARK...
CHENAL VALLEY...                  FERNDALE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3468 9241 3473 9255 3476 9255 3476 9256
      3477 9256 3486 9251 3481 9234
TIME...MOT...LOC 2057Z 297DEG 4KT 3478 9245

46
Special weather statement, Jul 23, 4:12 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
412 PM CDT SAT JUL 23 2016

ARZ042-054-232145-
HOT SPRING AR-GARLAND AR-
412 PM CDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARLAND AND CENTRAL
HOT SPRING COUNTIES UNTIL 445 PM CDT...

AT 411 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HOT SPRINGS. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...                    HOT SPRINGS MEMORIAL FIELD...
ROCKWELL...                       HOT SPRINGS NATIONAL PARK...
PINEY IN GARLAND COUNTY...        RED OAK...
OAKLAWN RACETRACK...              LAKE CATHERINE STATE PARK...

LAT...LON 3448 9317 3453 9301 3439 9291 3434 9309
TIME...MOT...LOC 2111Z 327DEG 3KT 3445 9305

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:41 PM CDTSevere Thunderstorm WarningLZKIndependence, Jackson24 min
Jul 22, 8:10 PM CDTFlash Flood WarningLZKIzard2 hr
Jul 23, 11:27 AM CDTExcessive Heat WarningLZKFaulkner, Lonoke, Pulaski, Saline, White9 hr
Jul 23, 1:33 PM CDTSevere Thunderstorm WarningLZKOuachita27 min
Jul 23, 2:17 PM CDTSpecial Weather StatementLZKOuachita43 min
Jul 23, 2:25 PM CDTSpecial Weather StatementLZKPerry50 min
Jul 23, 2:44 PM CDTSpecial Weather StatementLZKArkansas46 min
Jul 23, 2:55 PM CDTSpecial Weather StatementLZKWoodruff50 min
Jul 23, 3:19 PM CDTSpecial Weather StatementLZKMonroe26 min
Jul 23, 3:25 PM CDTSpecial Weather StatementLZKWhite35 min
Jul 23, 3:57 PM CDTSpecial Weather StatementLZKPulaski33 min
Jul 23, 4:07 PM CDTSevere Thunderstorm WarningLZKLonoke, White38 min
Jul 23, 4:12 PM CDTSpecial Weather StatementLZKHot Spring33 min
Jul 23, 5:09 PM CDTSpecial Weather StatementLZKFaulkner36 min
Jul 23, 5:32 PM CDTSevere Thunderstorm WarningLZKSaline43 min
Jul 23, 5:37 PM CDTSpecial Weather StatementLZKJefferson23 min
Jul 23, 6:06 PM CDTFlash Flood WarningLZKSaline2 hr
Jul 23, 6:17 PM CDTSevere Thunderstorm WarningLZKGrant43 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.